Refractory Hypoglycemia Secondary to Topical Salicylate Intoxication

Robert Raschke, Patricia A. Arnold-Capell, Robert Richeson, Steven C. Curry

Research output: Contribution to journalArticlepeer-review

41 Scopus citations

Abstract

We describe a case of severe refractory hypoglycemia secondary to topical salicylate intoxication. A 72-year-old man with psoriasis and end-stage renal disease was treated with a topical cream containing 10% salicylic acid. The patient presented with encephalopathy and subsequently developed hypoglycemia refractory to infusions of large amounts of glucose. A serum salicylate concentration was elevated at 3.2 mmol/L. Emergent hemodialysis was accompanied by rapid lowering of serum salicylate concentration and resolution of refractory hypoglycemia. Salicylate is well absorbed across normal and diseased skin. Salicylate markedly impairs gluconeogenesis and increases glucose utilization, resulting in hypoglycemia. To our knowledge, this is the first article on hypoglycemia due to the application of topical salicylate.

Original languageEnglish (US)
Pages (from-to)591-593
Number of pages3
JournalArchives of internal medicine
Volume151
Issue number3
DOIs
StatePublished - Mar 1991
Externally publishedYes

ASJC Scopus subject areas

  • Internal Medicine

Fingerprint

Dive into the research topics of 'Refractory Hypoglycemia Secondary to Topical Salicylate Intoxication'. Together they form a unique fingerprint.

Cite this